Alert archive / Virginia / Flash Flood Warnings in 2013

Flash Flood Warning 61, NWS Blacksburg, VA

August 21, 2013Bland County, Smyth County, Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 21, 2013, 2:13 PM EDT for Bland County, Smyth County, Tazewell County, Virginia. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2013, 2:13 PM EDT (18:13 UTC)
Expired
Aug 21, 2013, 8:15 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Bland County, VA, Smyth County, VA, Tazewell County, VA

The radar

The Roanoke radar (KFCX), 125 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 7:45 PM EDTHEAVY RAIN 1.2Tazewell, VASOME FLOODING REPORTED AT INTERSECTION OF DOGWOOD ROAD AND STEELS LANE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2013-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2013-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

684 
WGUS51 KRNK 211813
FFWRNK
VAC021-173-185-220015-
/O.NEW.KRNK.FF.W.0061.130821T1813Z-130822T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN BLAND COUNTY IN SOUTHWEST VIRGINIA...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 815 PM EDT WEDNESDAY

* AT 211 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE 
  ALREADY FALLEN. ONE TO TWO INCHES OF RAIN MAY FALL IN THE NEXT 
  HOUR LEADING TO FLASH FLOODING. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BURKES GARDEN...
  TAZEWELL...
  RICHLANDS...
  ASBERRYS...
  AND GRATTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3720 8176 3724 8174 3720 8168 3720 8162
      3721 8155 3726 8150 3726 8144 3710 8125
      3696 8146 3690 8181 3693 8183 3696 8178
      3705 8182 3712 8189 3715 8190
$$
3 follow-up statements
737 
WGUS71 KRNK 211829
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
229 PM EDT WED AUG 21 2013

VAC021-173-185-220015-
/O.CON.KRNK.FF.W.0061.000000T0000Z-130822T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-BLAND VA-TAZEWELL VA-
229 PM EDT WED AUG 21 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
WEDNESDAY FOR
NORTHWESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
SOUTHWESTERN BLAND COUNTY IN SOUTHWEST VIRGINIA...
TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

AT 226 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN ACROSS THE WARNED AREA. AROUND TWO INCHES OF RAIN 
HAS FALLEN WITH ANOTHER INCH EXPECTED IN THE NEXT 30 TO 60 MINUTES.

IN THE PAST...HEAVY RAIN HAS CAUSED WATER PROBLEMS ON INDIAN CREEK 
NEAR STATE ROUTE 627 NEAR BANDY. ALSO...MAIDEN SPRING CREEK HAS 
CAUSED PROBLEMS ALONG ROUTE 608 OR HOGBACK ROAD. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BURKES GARDEN...
TAZEWELL...
RICHLANDS...
ASBERRYS...
AND GRATTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3720 8176 3724 8174 3720 8168 3720 8162
      3721 8155 3726 8150 3726 8144 3710 8125
      3696 8146 3690 8181 3693 8183 3696 8178
      3705 8182 3712 8189 3715 8190

$$
360 
WGUS71 KRNK 211904
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT WED AUG 21 2013

VAC021-173-185-220015-
/O.CON.KRNK.FF.W.0061.000000T0000Z-130822T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-BLAND VA-TAZEWELL VA-
304 PM EDT WED AUG 21 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
WEDNESDAY FOR
NORTHWESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
SOUTHWESTERN BLAND COUNTY IN SOUTHWEST VIRGINIA...
TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

AT 302 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN ACROSS THE WARNED AREA. TWO TO THREE INCHES OF RAIN HAS 
FALLEN ESPECIALLY NEAR BANDY AND ASBERRYS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BURKES GARDEN...
TAZEWELL...
RICHLANDS...
ASBERRYS...
AND GRATTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3720 8176 3724 8174 3720 8168 3720 8162
      3721 8155 3726 8150 3726 8144 3710 8125
      3696 8146 3690 8181 3693 8183 3696 8178
      3705 8182 3712 8189 3715 8190

$$
998 
WGUS71 KRNK 211954
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT WED AUG 21 2013

VAC021-173-185-212004-
/O.CAN.KRNK.FF.W.0061.000000T0000Z-130822T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-BLAND VA-TAZEWELL VA-
354 PM EDT WED AUG 21 2013

...THE FLASH FLOOD WARNING FOR
NORTHWESTERN SMYTH COUNTY...
SOUTHWESTERN BLAND COUNTY...
AND TAZEWELL COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3720 8176 3724 8174 3720 8168 3720 8162
      3721 8155 3726 8150 3726 8144 3710 8125
      3696 8146 3690 8181 3693 8183 3696 8178
      3705 8182 3712 8189 3715 8190

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 1:56 PM EDT, 17 minutes earlier.

Area forecast discussion, Aug 21, 1:56 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
156 PM EDT WED AUG 21 2013

.SYNOPSIS...
AN UPPER LEVEL LOW WILL MOVE FROM THE OHIO VALLEY TO THE MID
ATLANTIC COAST BY LATE THURSDAY. A COLD FRONT WILL MOVE FROM THE
GREAT LAKES ON THURSDAY INTO THE CAROLINAS BY SATURDAY. DRIER AND
COOLER HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT FOR THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1240 PM EDT WEDNESDAY...

NOT A LOT OF CHANGES FOR THE AFTERNOON UPDATE. WE WILL STILL HAVE
THE GENERAL FORECAST IN PLACE FOR A GREATER CONCENTRATION OF
SHOWERS AND STORMS THIS AFTERNOON ACROSS THE MOUNTAINS WITH LESSER
COVERAGE IN THE EAST UNTIL TOWARD EVENING. WHAT HAS BEEN ADJUSTED
IS THE PRECIPITATION CHANCES IN THE VERY NEAR FUTURE. HAVE RAMPED
PRECIPITATION CHANCES TO CATEGORICAL ACROSS THE FAR SOUTHWEST PART
OF THE FORECAST AREA WHERE SHOWERS AND STORMS WERE ONGOING.
CURRENT TRACK AND SPEED WOULD SUGGEST THIS AREA WILL REMAIN A HOT
SPOT FOR AT LEAST THE NEXT TWO TO THREE HOURS.

ANOTHER ADJUSTMENT INCLUDES THE FORECAST HIGH TEMPERATURES.
READINGS IN THE EAST LOOK TO EXCEED THE EARLIER FORECAST SO HAVE
INCREASED VALUES BY A FEW DEGREES IN ANTICIPATION OF HIGHER HIGH
TEMPERATURES. NO OTHER SIGNIFICANT CHANGES.

AS OF 950 AM EDT WEDNESDAY...

THE FORECAST THIS MORNING FOR THE MOST PART HAS BEEN ON TRACK. THE
GREATEST CONCENTRATION OF PRECIPITATION HAS BEEN ALONG AND SOUTH
OF THE NC/VA BORDER. OTHER ISOLATED SHOWERS HAVE BEEN NEAR THE
I-64 CORRIDOR OF WV/VA...HOWEVER...MUCH OF THIS DISSIPATED AROUND
930 AM. CURRENTLY...THE NEAR TERM MODEL OF CHOICE IS THE RNK WFR-
ARW. IS HOURLY DEPICTION OF THE PRECIPITATION IN NC HAS MATCHED
VERY WELL THIS MORNING. HAVE USED ITS OUTPUT AS A ROUGH
EXTRAPOLATION OF WHAT IS TO COME THROUGH THE REMAINDER OF THE
MORNING AND THIS AFTERNOON. ITS OUTPUT IS ALSO COMPARABLE TO THE
ONGOING FORECAST FOR TODAY.

WE ARE ANTICIPATING THE WEAK ACTIVITY NEAR THE NC/VA BORDER TO
DECREASE IN SIGNIFICANCE HEADING INTO THE AFTERNOON...WITH OUR
FOCUS SHIFTING TO THE WESTERN HALF OF THE REGION. HERE SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND TO COVER 50 TO 70
PERCENT OF THIS REGION THROUGHOUT THE AFTERNOON...WITH COVERAGE
INCREASING ITS GREATEST BETWEEN ROUGHLY 100 PM AND 200 PM.
ELSEWHERE...COVERAGE IS EXPECTED TO BE ISOLATED TO SCATTERED
THROUGH THE MID-AFTERNOON...AND THEN LOOK FOR A SHIFT EASTWARD OF
THE MAIN AREA OF PRECIPITATION THAT WILL IMPACT AREAS PRIMARILY
ALONG AND NORTH OF THE ROUTE 460 CORRIDOR OF VA.

AS OF 410 AM EDT WEDNESDAY...

WHEN I FIRST JOINED THE NATIONAL WEATHER SERVICE MY ELDERS TOLD ME
A CODE THEY WOULD USE WHEN THERE WAS LOW CONFIDENCE IN THE
FORECAST. THEY WOULD APPEND A NUMBER 9 TO THE END OF THEIR NAME
WHEN ISSUING THE FORECAST. TODAY IS DEFINITELY A 9 DAY.

MODELS SHOWING SIGNIFICANT DIFFERENCES IN THE TIMING AND LOCATION
OF PRECIPITATION FOR TODAY AND TONIGHT. HOWEVER...THE LATEST RAP
AND HRRR GUIDANCE HAVE SOMEWHAT OF A REASONABLE TREND WITH THE
PRECIPITATION MOVING NORTH FROM THE CAROLINAS AND THE 00Z LOCAL
WRF SHOWED DECENT CONTINUITY WITH THE PRECIPITATION IN WEST
VIRGINIA.

EXPECT A MAJORITY OF THE PRECIPITATION FROM THE CAROLINAS TO MOVE
THROUGH THE FORECAST AREA THIS MORNING. BY LATE THIS
AFTERNOON...THE UPPER LOW TRACKING WEST OUT OF THE OHIO VALLEY
SHOULD BE TRIGGERING SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS.
AS THIS FEATURE MOVES EAST THIS EVENING...THE COUNTY WARNING AREA
WILL BE IN A FAVORABLE QUADRANT OF THE ASSOCIATED UPPER JET. NET
RESULT IS NOT MUCH CHANGE IN THE PROBABILITY OF PRECIPITATION FOR
TODAY AND TONIGHT.

BUFKIT SHOWED WINDS THROUGH MID LAYERS OF THE ATMOSPHERE LESS THAN
15 KNOTS...WHICH SUGGESTS INDIVIDUAL STORMS THAT DEVELOP MAY BE
MOVING SLOWLY. FLASH FLOOD GUIDANCE IS LESS THAN 2 INCHES FROM THE
NEW RIVER VALLEY AND SOUTHEAST WEST VIRGINIA INTO NORTHWEST NORTH
CAROLINA. WITH PRECIPITABLE WATER VALUES AROUND 1.5 INCHES TODAY
AND TONIGHT HEAVY RAIN REMAINS A THREAT.

TRENDED TOWARD GRIDDED LAMP GUIDANCE FOR MAXIMUM TEMPERATURES
TODAY...BUT WITH CLOUDS AND PRECIPITATION THIS MORNING...WITH BE
COUNTING ON SOME BREAKS IN THE CLOUDS FOR THIS AFTERNOON.

MILD SURFACE DEW POINTS AND CLOUD COVER WILL LIMIT COOLING
OVERNIGHT. LEANED TOWARD WARMER NUMBERS FOR OVERNIGHT LOWS.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
AS OF 330 AM EDT WEDNESDAY...

UPPER LOW CENTER AROUND LAFAYETTE INDIANA THIS MORNING WILL TRAVEL
EAST AND REACH THE EAST COAST ON FRIDAY. THIS LOW CENTER MOVES INTO
THE ATLANTIC BY SATURDAY...ALLOWING A SURFACE HIGH TO PUSH INTO THE
REGION JUST IN TIME FOR THE WEEKEND.

SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE COLD FRONT ON
THURSDAY. KEPT THE ISOLATED TO SCATTERED POPS IN FOR THURSDAY. WENT
WITH HIGH TEMPERATURES CLOSER TO THE COOLER ADJMET WITH READINGS
FROM THE MID 70S IN THE MOUNTAINS TO THE MID 80S IN THE SOUTHEAST.

A COLD FRONT WILL CROSS THE REGION THURSDAY NIGHT INTO FRIDAY.
PLACED THE HIGHEST POPS (GOOD CHANCE TO LIKELY) IN THE WEST THURSDAY
NIGHT INTO FRIDAY. LEANED TOWARDS THE WARMER MOS LOW TEMPERATURES
THURSDAY NIGHT WITH READINGS FROM THE LOWER 60S IN THE MOUNTAINS TO
NEAR 70 DEGREES IN THE PIEDMONT. HIGHS ON FRIDAY WILL VARY FROM THE
LOWER 70S IN THE WEST TO THE UPPER 80S IN THE SOUTHEAST. LOWERED
POPS FRIDAY NIGHT FROM NORTH TO SOUTH. USED THE ENSEMBLE LOWS FRIDAY
NIGHT WITH VALUES FROM LOWER 50S IN THE NORTHWEST TO THE LOWER 60S
IN THE SOUTH. UNDER THE UPPER RIDGE...PLEASANT SATURDAY ON TAP WITH
SUNSHINE AND HIGH TEMPERATURES GENERALLY FROM MID 70S TO THE LOWER
80S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
AS OF 115 PM EDT TUESDAY...

DURING SUNDAY...FLOW AROUND THE SURFACE HIGH WILL BRING SOUTHEAST
FLOW INTO THE SOUTHWEST PART OF THE REGION. THIS MAY YIELD SOME
ISOLATED UPSLOPE SHOWERS. A COLD FRONT IS PROGGED TO TRY TO MAKE ITS
WAY INTO THE NORTHERN PART OF THE AREA MONDAY NIGHT INTO TUESDAY.
THERE MAY BE SOME ISOLATED SHOWERS IN ADVANCE OF THIS FRONT THAT
REACH NORTHERN PARTS OF THE AREA LATE IN THE DAY MONDAY. SEVERAL
WEAK SHORTWAVES WILL DROP SOUTH IN THE NORTHWEST FLOW ALOFT ACROSS
NORTHERN PORTIONS OF OUR REGION TUESDAY INTO WEDNESDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 150 PM EDT WEDNESDAY...

THE ASSOCIATED DYNAMICS WITH THE APPROACH OF A SHORTWAVE TROUGH
IS ENTERING THE REGION CURRENTLY. SURFACE TEMPERATURES CONTINUE TO
WARM AND HELP THE LOW LEVELS BECOME UNSTABLE. THE RESULT IS
DEVELOPMENT OF SHOWERS AND STORMS ACROSS THE AREA. THE GREATEST
CONCENTRATION THROUGH THE AFTERNOON HOURS IS EXPECTED TO BE ACROSS
THE MOUNTAINS. COVERAGE IS EXPECTED TO TRANSLATE EASTWARD HEADING
INTO THE EVENING HOURS. MOST AREAS WILL CONTINUE TO EXPERIENCE VFR
CONDITIONS THE REMAINDER OF THE AFTERNOON AND THROUGH THE EARLY
EVENING. THE EXCEPTION WILL BE THOSE LOCALIZED AREAS WITH MODERATE
TO HEAVE SHRA/TSRA. HERE BRIEF PERIODS OF IFR/MVFR CONDITIONS ARE
LIKELY ALONG WITH VARIABLE AND GUSTY WIND CONDITIONS.

THROUGH THE OVERNIGHT HOURS...CEILINGS WILL TREND TO A MIX OF
MVFR AND LOW END VFR CONDITIONS BY 06Z/2AM WITH A MIX OF IFR/MVFR
CEILINGS BY 12Z/8AM. VISIBILITIES WILL TREND TO IFR IN THOSE
LOCATIONS THAT RECEIVED RAIN TODAY AND EARLY THIS EVENING ALSO
SHELTERED VALLEYS ALSO WILL TREND TOWARD HAVING FOG.

THE TROUGH AXIS PASSES AROUND 12Z/8AM THURSDAY. THIS WILL ALLOW
WINDS TO VEER MORE WESTERLY AND INCREASE IN SPEED. ANY SUB-VFR
CONDITIONS SHOULD IMPROVE FAIRLY RAPIDLY TO VFR.

A BROADER LONGWAVE TROUGH AND ASSOCIATED COLD FRONT WILL PROGRESS
ACROSS THE EASTERN U.S. THURSDAY NIGHT INTO FRIDAY. LOOK FOR A
RETURN OF ORGANIZED SHOWERS AND STORMS IN ADVANCE...DURING...AND
IMMEDIATELY BEHIND ITS PASSAGE. SUB-VFR CONDITIONS WILL ACCOMPANY
THE HEAVIER SHRA/TSRA.

DRIER HIGH PRESSURE BUILDS IN TO THE AREA FOR THE WEEKEND. OTHER
THAN SOME LATE NIGHT AND EARLY MORNING MOUNTAIN AND RIVER VALLEY
FOG...VFR CONDITIONS ARE EXPECTED INTO MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/DS
SHORT TERM...KK
LONG TERM...DS/KK
AVIATION...DS
Hazardous weather outlook, Aug 21, 6:32 AM EDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 AM EDT WED AUG 21 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-221045-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
632 AM EDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. ANY OF THE STRONGER STORMS WILL PRODUCE
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY AND FRIDAY...THERE IS A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS...SOME WITH HEAVY RAIN.

SATURDAY THROUGH TUESDAY...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 21, 12:22 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1222 PM EDT WED AUG 21 2013

VAZ009-012-015-211715-
SMYTH VA-GRAYSON VA-WYTHE VA-
1222 PM EDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  NORTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 115 PM EDT

* AT 1217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING HEAVY RAIN SHOWERS ALONG THE BORDER OF GRAYSON COUNTY
  WITH SMYTH AND WYTHE COUNTIES. THESE SHOWERS WERE MOVING SLOWLY
  AND WERE PASSING REPEATEDLY OVER THE SAME AREAS.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  SPEEDWELL...
  SUGAR GROVE...
  TROUTDALE...
  WHITETOP...
  AND COMERS ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3686 8117 3674 8107 3659 8162 3661 8163
      3662 8161 3663 8161 3664 8163 3669 8165
TIME...MOT...LOC 1617Z 247DEG 9KT 3675 8131

16
Special weather statement, Aug 21, 1:53 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT WED AUG 21 2013

VAZ013-014-017-211900-
MONTGOMERY VA-PULASKI VA-FLOYD VA-
153 PM EDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...
  NORTHWESTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 300 PM EDT

* AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A SLOW MOVING THUNDERSTORM NEAR CHILDRESS...MOVING TO THE
  NORTHEAST AT LESS THAN 10 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  PILOT...
  CHRISTIANSBURG...
  INDIAN VALLEY...
  CHILDRESS...
  AND COPPER VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3693 8063 3692 8065 3691 8067 3695 8071
      3720 8032 3711 8018 3688 8059
TIME...MOT...LOC 1749Z 236DEG 10KT 3704 8046

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 12:22 PM EDTSpecial Weather StatementRNKGrayson53 min
Aug 21, 12:34 PM EDTFlash Flood WarningRNKGrayson, Smyth, Wythe6 hr
Aug 21, 1:10 PM EDTAreal Flood AdvisoryRNKSmyth, Tazewell3 hr
Aug 21, 1:53 PM EDTSpecial Weather StatementRNKCity of Radford67 min
Aug 21, 4:36 PM EDTSpecial Weather StatementRNKBath24 min
Aug 21, 4:42 PM EDTSpecial Weather StatementRNKGrayson33 min
Aug 21, 5:11 PM EDTSpecial Weather StatementRNKGrayson34 min
Aug 21, 5:16 PM EDTSpecial Weather StatementRNKBath44 min
Aug 21, 5:36 PM EDTSpecial Weather StatementRNKBath39 min
Aug 21, 6:21 PM EDTSpecial Weather StatementRNKBath39 min
Aug 21, 6:29 PM EDTSpecial Weather StatementRNKTazewell46 min
Aug 21, 6:34 PM EDTSpecial Weather StatementRNKTazewell56 min
Aug 21, 6:48 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell57 min
Aug 21, 6:54 PM EDTAreal Flood AdvisoryRNKSmyth, Tazewell3 hr
Aug 21, 7:21 PM EDTSpecial Weather StatementRNKBland, Smyth54 min
Aug 21, 7:45 PM EDTSpecial Weather StatementRNKPulaski45 min

Nearby

Flash Flood Warnings in Virginia, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.